Alert archive / Colorado / Red Flag Warnings in 2023
Red Flag Warning 3, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Mar 8, 2023, 3:21 PM MST for 8 counties in Colorado. It took effect at Mar 9, 2023, 11:00 AM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 8, 2023, 3:21 PM MST (22:21 UTC)
- In effect from
- Mar 9, 2023, 11:00 AM MST
- Expired
- Mar 9, 2023, 4:16 PM MST
- In force
- 5 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Jefferson County, CO
The radar
The Denver radar (KFTG), 23 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.4 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
811 WWUS85 KBOU 082221 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 321 PM MST Wed Mar 8 2023 COZ239>241-091200- /O.NEW.KBOU.FW.W.0003.230309T1800Z-230310T0000Z/ Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- 321 PM MST Wed Mar 8 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 5 PM MST THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE DENVER/BOULDER AREA, EASTERN DOUGLAS, AND WESTERN ELBERT COUNTIES...FIRE WEATHER ZONES 239 THROUGH 241... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 5 PM MST Thursday. * Affected Area...Fire Weather Zones 239, 240 and 241. * Timing...Strong west winds will develop Thursday morning, with humidities lowering as the day goes on. Winds will start to decrease later in the afternoon. * Winds...Northwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 15 percent. * Impacts...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activities that may produce sparks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Gimmestad
3 follow-up statements
154 WWUS85 KBOU 091003 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 303 AM MST Thu Mar 9 2023 COZ239>241-092300- /O.CON.KBOU.FW.W.0003.230309T1800Z-230310T0000Z/ Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- 303 AM MST Thu Mar 9 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE DENVER/BOULDER AREA, EASTERN DOUGLAS, AND WESTERN ELBERT COUNTIES...FIRE WEATHER ZONES 239 THROUGH 241... * Affected Area...Fire Weather Zones 239, 240 and 241. * Timing...Strong west winds will develop this morning, with humidities lowering as the day goes on. Winds will decrease later in the afternoon. * Winds...Northwest 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 16 percent. * Impacts...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activities that may produce sparks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
303 WWUS85 KBOU 092204 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 304 PM MST Thu Mar 9 2023 COZ239>241-100000- /O.CON.KBOU.FW.W.0003.000000T0000Z-230310T0000Z/ Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- 304 PM MST Thu Mar 9 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE DENVER/BOULDER AREA, EASTERN DOUGLAS, AND WESTERN ELBERT COUNTIES...FIRE WEATHER ZONES 239 THROUGH 241... * Affected Area...Fire Weather Zones 239, 240 and 241. * Timing...Until 5 PM MST today. * Winds...Northwest 10 to 20 mph gusting up to 30 mph. * Relative Humidity...As low as 13 percent. * Impacts...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activities that may produce sparks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
144 WWUS85 KBOU 092316 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 416 PM MST Thu Mar 9 2023 COZ239>241-100030- /O.CAN.KBOU.FW.W.0003.000000T0000Z-230310T0000Z/ Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- 416 PM MST Thu Mar 9 2023 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE DENVER/BOULDER AREA, EASTERN DOUGLAS, AND WESTERN ELBERT COUNTIES...FIRE WEATHER ZONES 239 THROUGH 241... The National Weather Service in Denver has cancelled the Red Flag Warning. Winds have weakened while relative humidity has increased in the warning area so the threat for rapid fire spread has decreased. Therefore, the Red Flag Warning was cancelled. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 8, 3:13 PM MST, 8 minutes earlier.
Area forecast discussion, Mar 8, 3:13 PM MST, 8 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 313 PM MST Wed Mar 8 2023 .SHORT TERM...(This evening through Thursday) Issued at 312 PM MST Wed Mar 8 2023 A couple of issues for tonight. A weak shortwave will move through overnight, bringing some QG lift especially to areas north of Denver. However, this doesn't have much moisture to work with. There's nothing but high clouds associated with it at this hour, with quite dry air beneath it. The models have backed off on the idea of snow production with this, though most still produce some light snow over the mountains, the plains may just get a mid level cloud deck or some virga falling into the dry air below it. We'll hang on to some low PoPs, with better odds towards the northeast corner where the developing cloud deck will be better developed and the surface cool air deeper. Even there, this probably wouldn't be more than a dusting of snow. Meanwhile at low levels, moisture will continue to advect in on east to southeast winds. The boundary layer closer to the foothills has dried out a bit, but it's still close to saturation over the eastern part of the plains. There shouldn't be much more increase in the moisture, but a little cooling could bring the clouds down to the surface to produce some fog and freezing drizzle. A negative factor is the winds that could keep enough mixing and try to keep the fog from getting thick. That could limit the fog/drizzle to upslope areas in southeast flow, like the northern border. Thursday morning, subsident dry westerly flow kicks in. Strong winds should surface pretty well for a while, then in the afternoon we'll start to get a bit of anticyclonic turning with more northerly and lighter winds into Denver. The post-trough warm advection aloft kicks in pretty fast and there may be a narrow window of opportunity for an amplified mountain wave in the morning/midday, but the flow is still pretty sheared. If there was decent amplification, this would be a short-lived high wind threat for the foothills, but the odds look too low for a watch at this time. We'll have lots of 40 mph gusts for the plains and lower foothills, but limit stronger winds to the higher elevations for now. With the mid level dry air being forced downward, this will drop humidities enough for fire weather concerns in the limited areas where the fuels are dry enough. See below for more on that. .LONG TERM...(Thursday night through Wednesday) Issued at 312 PM MST Wed Mar 8 2023 Thursday night, there will be a flat ridge over the western states and Colorado will be warm, dry and mostly clear. That ridge will advance early Friday and the axis should be over Colorado by afternoon, as a trough comes on shore over Pacific Northwest. There will be increasing zonal flow aloft and a significant increase in moisture, especially over the mountains. Models are showing generally about 150 to 300 percent of normal percipitable water across northeast Colorado by Friday evening. It looks to get breezy across most of the area early Friday, but not nearly so much as Thursday. Peak gusts will likely be to around 55 mph across the mountains and 40 mph on the eastern plains. The increasing westerly orgographic flow into the mountains with good moisture and some synoptic ascent ahead of the next wave should mean widespread snow showers in mountains, beginning in the morning and gradually increasing through Friday night. Snowfall amounts may warrant winter highlights for the mountains late Friday and much of Saturday, considering breezy winds and travel impacts. Late Friday, early Saturday, that shortwave should advance and pass mostly to our north, but push a cold front over the plains Saturday. This would bring some light rainfall to the plains and back to near normal or slightly cool temperatures for Sunday. Precipitation should diminish Saturday after the front and with synoptic subsidence behind the passing wave. Sunday, models have a larger ridge building over the Rockies with rising pressure heights over Colorado, and northwestelry flow aloft ahead of the ridge axis. Early next week, they have that ridge advancing with drier weather and warming for Colorado, the axis overhead and peak heights Tuesday as the next trough comes on shore over the Pacific Northwest. The northwesterly to westerly flow aloft with some moisture out ahead should support isolated to scattered, light snow showers mountains. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1104 AM MST Wed Mar 8 2023 Winds will stay mostly E/SE through the day unless the Denver cyclone sets up. Tonight fog and lower CIGS around 1000ft between 04z-12z, Thursday morning CIGS will lift and VFR conditions will prevail. Thursday winds will increase from the W/NW with gusts up to 30kt beginning around 15z. && .FIRE WEATHER... Issued at 312 PM MST Wed Mar 8 2023 Strong west to northwest winds will develop behind the trough axis Thursday morning, diminishing late in the day. Humidities should drop to at least the 15-20% range in the afternoon for the lower foothills and adjacent plains, and possibly as low as 10%. We'll issue a Red Flag Warning for zones 239, 240, and 241, the lower elevations from Boulder and Broomfield counties south through eastern Douglas/western Elbert counties. Further north and east humidities look a little higher and the fuels are likely not as dry due to the winter snowpack that is still disappearing in some areas. We checked on foothills/South Park fuels and they're not considered ready for a Red Flag warning yet. Still some snow in most areas, or there was recently. The fuels contacts did note that the warmer/drier areas are quite dry and would carry fire well, but only in those limited areas. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM to 5 PM MST Thursday for COZ239>241. && SHORT TERM...Gimmestad LONG TERM...EJD AVIATION...Chavez/Gimmestad FIRE WEATHER...Gimmestad
Hazardous weather outlook, Mar 8, 11:05 AM MST, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1105 AM MST Wed Mar 8 2023 COZ030>051-091815- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1105 AM MST Wed Mar 8 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Expect scattered snow showers over the far northern mountains later this afternoon and tonight, but only light accumulations of 1 to 4 inches expected. Areas of light snow and patchy freezing drizzle will spread over the northeast plains tonight but accumulations will be under an inch. Watch out for slick roads over the plains tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Expect periods of light snowfall in the mountains, and travel impact will likely be minor most days. The best chance for accumulating snow and travel impacts across the high country will be Friday night through Saturday. The plains should remain dry most days. In addition, breezy to windy conditions are expected across much of the forecast area on Thursday. Wind gusts up to 55 mph will be possible across the Front Range Mountains/Foothills and plains near the Wyoming border. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today, however reports of freezing drizzle and snow amounts will be appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 7:08 PM MST | Winter Weather Advisory | BOU | Larimer, Weld | 15 hr |
Nearby
Red Flag Warnings in Colorado, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.